Gaussian binomial coefficients with negative arguments

Gaussian binomial coefficients with negative arguments
Sam Formichella, Armin Straub — Annals of Combinatorics — Volume 23, Number 3, 2019, Pages 725-748


Loeb showed that a natural extension of the usual binomial coefficient to negative (integer) entries continues to satisfy many of the fundamental properties. In particular, he gave a uniform binomial theorem as well as a combinatorial interpretation in terms of choosing subsets of sets with a negative number of elements. We show that all of this can be extended to the case of Gaussian binomial coefficients. Moreover, we demonstrate that several of the well-known arithmetic properties of binomial coefficients also hold in the case of negative entries. In particular, we show that Lucas' Theorem on binomial coefficients modulo \(p\) not only extends naturally to the case of negative entries, but even to the Gaussian case.


339.96 KB Preprint (PDF, 22 pages) 2212


    author = {Sam Formichella and Armin Straub},
    title = {Gaussian binomial coefficients with negative arguments},
    journal = {Annals of Combinatorics},
    year = {2019},
    volume = {23},
    number = {3},
    pages = {725--748},
    doi = {10.1007/s00026-019-00472-5},